Alert archive / Minnesota / Severe Thunderstorm Warnings in 2023
Severe Thunderstorm Warning 73, NWS Grand Forks, ND
NWS Grand Forks, ND issued this severe thunderstorm warning at Jul 9, 2023, 7:47 PM CDT for Lake of the Woods County, Roseau County, Minnesota. It was in force for 43 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 9, 2023, 7:47 PM CDT (00:47 UTC)
- Expired
- Jul 9, 2023, 8:30 PM CDT
- In force
- 43 min
- Issued by
- NWS Grand Forks, ND
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
The radar
The Fargo/Grand Forks radar (KMVX), 237 km from the middle of the area, began a volume at 00:45 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
International Fa, MN (KINL), launched 00:00Z, 0.8 hours before the alert went out and 112 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 607 J/kg
- Mixed-layer CIN
- -5 J/kg
- Mixed-layer LCL
- 1711 m above ground
- 0-6 km bulk shear
- 45 kt
- 0-1 km storm-relative helicity
- 195 m²/s²
- 0-3 km storm-relative helicity
- 260 m²/s²
- Significant tornado parameter
- 0.2
- Supercell composite
- 7.9
The text
As transmitted.
462
WUUS53 KFGF 100047
SVRFGF
MNC077-135-100130-
/O.NEW.KFGF.SV.W.0073.230710T0047Z-230710T0130Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Grand Forks ND
747 PM CDT Sun Jul 9 2023
The National Weather Service in Grand Forks has issued a
* Severe Thunderstorm Warning for...
Northeastern Roseau County in northwestern Minnesota...
Central Lake of the Woods County in north central Minnesota...
* Until 830 PM CDT.
* At 747 PM CDT, a severe thunderstorm was located near Arnesen, or
27 miles east of Roseau, moving southeast at 45 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Warroad, Baudette, Arnesen, Springsteel Island, Williams, Lude and
Birch Beach.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4855 9449 4891 9535 4900 9528 4900 9516
4905 9515 4890 9468 4888 9468 4883 9471
4878 9469 4872 9459 4869 9444 4870 9443
TIME...MOT...LOC 0047Z 298DEG 40KT 4895 9518
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
Riddle2 follow-up statements
968
WWUS53 KFGF 100111
SVSFGF
Severe Weather Statement
National Weather Service Grand Forks ND
811 PM CDT Sun Jul 9 2023
MNC135-100121-
/O.CAN.KFGF.SV.W.0073.000000T0000Z-230710T0130Z/
Roseau MN-
811 PM CDT Sun Jul 9 2023
...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN ROSEAU COUNTY IS
CANCELLED...
The severe thunderstorm which prompted the warning has moved out of
the warned area. Therefore, the warning has been cancelled.
LAT...LON 4855 9449 4881 9509 4895 9501 4895 9500
4891 9488 4890 9468 4888 9468 4883 9471
4878 9469 4872 9459 4869 9444 4870 9443
TIME...MOT...LOC 0111Z 301DEG 40KT 4880 9484
$$
MNC077-100130-
/O.CON.KFGF.SV.W.0073.000000T0000Z-230710T0130Z/
Lake of the Woods MN-
811 PM CDT Sun Jul 9 2023
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 830 PM CDT
FOR CENTRAL LAKE OF THE WOODS COUNTY...
At 811 PM CDT, a severe thunderstorm was located near Graceton, or 42
miles east of Roseau, moving southeast at 45 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Baudette, Williams, Clementson, Zippel Bay State Park, Graceton, Pitt
and Wheelers Point.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4855 9449 4881 9509 4895 9501 4895 9500
4891 9488 4890 9468 4888 9468 4883 9471
4878 9469 4872 9459 4869 9444 4870 9443
TIME...MOT...LOC 0111Z 301DEG 40KT 4880 9484
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
Riddle024
WWUS53 KFGF 100133
SVSFGF
Severe Weather Statement
National Weather Service Grand Forks ND
833 PM CDT Sun Jul 9 2023
MNC077-100143-
/O.EXP.KFGF.SV.W.0073.000000T0000Z-230710T0130Z/
Lake of the Woods MN-
833 PM CDT Sun Jul 9 2023
...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL LAKE OF THE WOODS
COUNTY HAS EXPIRED...
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning has been allowed to expire.
LAT...LON 4855 9449 4881 9509 4895 9501 4895 9500
4891 9488 4890 9468 4888 9468 4883 9471
4878 9469 4872 9459 4869 9444 4870 9443
TIME...MOT...LOC 0133Z 297DEG 37KT 4872 9470
$$
RiddleWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Forks, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 9, 6:37 PM CDT, 1 hour 10 minutes earlier.
Area forecast discussion, Jul 9, 6:37 PM CDT, 1 hour 10 minutes before
Area Forecast Discussion National Weather Service Grand Forks ND 637 PM CDT Sun Jul 9 2023 .UPDATE... Issued at 637 PM CDT Sun Jul 9 2023 Once again, more showers and thunderstorms are developing across the area this afternoon. Monitoring the potential for some to possibly be strong/severe, but that chance is on the low side (~10-20%). Forecast remains on track. && .SHORT TERM...(This evening through Monday night) Issued at 310 PM CDT Sun Jul 9 2023 Conditional storm threat still expected for the remainder of the afternoon into the evening, with much of the instability occurring ahead of the forcing/main focus for storm development. Main frontal boundary situated across the southern Manitoba with some showers/embedded storms to the north/east of Winnipeg along and ahead of the front. This boundary will continue to drop south into northern/northeastern portions of the area by early this evening. There may be a limited window for some development along and ahead of the front tapping into the instability and 45-50kt shear to have some strong to potentially severe storms. Otherwise the majority of development expected behind the front with limited instability so expect an area of showers and an embedded storm into mid/late evening in the far northeast. Further south, still have some CU development across the south in the vicinity of WAA aloft. Strongest push of WAA into central ND where CU field more developed and even a few returns on radar near BIS. Additional weak CU development near the ND/SD border in the far south and toward west central MN. Therefore still monitoring the potential for an isolated storm to develop in the far south where instability is greater, yet bulk shear remains more limited. Any storm that does develop has the potential to stay somewhat organized with the potential for marginally severe hail or wind gusts. As the frontal boundary pushes through the forecast area Monday, could still see a few lingering showers early Monday, but diurnal development along the boundary toward mid-day possible across the central/south, with the boundary to have moved through the area by early evening. Little instability to be expected with this activity so expect mainly showers. Dry and cool conditions then expected into Monday night, with 850 temps dropping to around +5C therefore expect chilly for July overnight lows into the 40s across much of the area. .LONG TERM...(Tuesday through Sunday) Issued at 310 PM CDT Sun Jul 9 2023 - Below average temperature pattern expected to begin the week, with temperatures transitioning then moderating toward seasonal into next weekend. - The pattern keeps occasional shower chances in place from Tuesday through next weekend. Slight better chances for showers Tuesday, however actual chances for wetting precipitation (0.1"+) are less than 20%. Thunderstorm chances remain even lower, and the probability for severe weather impacts is very low. Persistent westerly to northwesterly flow pattern aloft expected through the extended range as the main push of warmer air to remain shunted to the south as the forecast area will be dominated by a large upper level trough wobbling across central Canada. A series of weak upper level waves will impact the area in the flow pattern setting up a pesky pattern of occasional showers through the week. Periods of weak instability will suggest potential for some embedded storm chances, however widespread thunderstorm activity chances will be low along with the a very low threat of severe weather through the week. Coldest air aloft in place Monday into Tuesday, with gradual warming aloft through the week. 850 temps climb back into the mid teens celsius Tuesday into and Wednesday and remain in the mid teens through the week. Thermal ridge to build back into the area toward Sunday with 850 temps returning to the upper teens to near 20C. && .AVIATION...(For the 00Z TAFS through 00Z Monday evening) Issued at 637 PM CDT Sun Jul 9 2023 VFR conditions for the period, with a wind shift imminent as a cold front moves south through the area. Winds will remain around 10kts all night, with the exception of in the MN trees (BJI). They will increase to 10-15kts Monday afternoon with gusts up to 25 kts possible. TS and SH remain a threat both this afternoon and Monday afternoon for all TAF sites. && .FGF WATCHES/WARNINGS/ADVISORIES... ND...None. MN...None. && UPDATE...AK SHORT TERM...MJB LONG TERM...MJB AVIATION...AK
Hazardous weather outlook, Jul 9, 5:29 AM CDT, 14 hours 18 minutes before
Hazardous Weather Outlook National Weather Service Grand Forks ND 529 AM CDT Sun Jul 9 2023 MNZ004>009-013>017-022>024-101030- Kittson-Roseau-Lake Of The Woods-West Marshall-East Marshall- North Beltrami-Pennington-Red Lake-East Polk-North Clearwater- South Beltrami-Mahnomen-South Clearwater-Hubbard- 529 AM CDT Sun Jul 9 2023 This hazardous weather outlook is for portions of west central and northwest Minnesota. .DAY ONE...Today and Tonight Isolated strong to severe thunderstorms are possible late afternoon into the early evening with the best chances North of highway 2 in Minnesota. Main threats are hail up to 1 inch and 60 mph gusts. .DAYS TWO THROUGH SEVEN...Monday through Saturday The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotter activation may be required late this afternoon into the evening. MNZ001>003-027>032-040-NDZ006>008-014>016-024-026>030-038-039-049- 052>054-101030- West Polk-Norman-Clay-West Becker-East Becker-Wilkin- West Otter Tail-East Otter Tail-Wadena-Grant-Towner-Cavalier- Pembina-Benson-Ramsey-Eastern Walsh-Eddy-Nelson-Grand Forks- Griggs-Steele-Traill-Barnes-Cass-Ransom-Sargent-Richland- Western Walsh- 529 AM CDT Sun Jul 9 2023 This hazardous weather outlook is for portions of eastern North Dakota, west central and northwest Minnesota. .DAY ONE...Today and Tonight Isolated strong thunderstorms are possible this afternoon. Wind gust up to 50 mph and nickel sized hail are the main threats. .DAYS TWO THROUGH SEVEN...Monday through Saturday The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated.
The office that day
Everything else NWS Grand Forks, ND issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 9, 7:45 PM CDT | Severe Thunderstorm Warning | FGF | Beltrami, Clearwater, Hubbard | 30 min |
| Jul 9, 8:15 PM CDT | Severe Thunderstorm Warning | FGF | Beltrami, Hubbard | 45 min |
| Jul 9, 8:45 PM CDT | Severe Thunderstorm Warning | FGF | Becker, Otter Tail | 45 min |
| Jul 9, 9:32 PM CDT | Special Weather Statement | FGF | Wadena | 58 min |
| Jul 10, 3:16 PM CDT | Special Weather Statement | FGF | Lake of the Woods | 59 min |
Nearby
Severe Thunderstorm Warnings in Minnesota, 2023Every severe thunderstorm warning in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.